Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 207, NWS Bismarck, ND

July 29, 2011Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2011, 8:25 PM MDT for Grant County, Morton County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2011, 8:25 PM MDT (02:25 UTC)
Expired
Jul 29, 2011, 9:30 PM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:30 PM MDTHAIL 1Elgin, NDHAIL LASTED FOR AROUND 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS53 KBIS 300225
SVRBIS
NDC037-059-300330-
/O.NEW.KBIS.SV.W.0207.110730T0225Z-110730T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM MDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 930 PM MDT/1030 PM CDT/

* AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ELGIN...OR 55 MILES SOUTHWEST OF BISMARCK...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMONT AROUND 1005 PM CDT.
  NEW SALEM AROUND 1020 PM CDT.
  JUDSON AROUND 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4697 10155 4665 10095 4627 10174 4643 10203
TIME...MOT...LOC 0225Z 220DEG 31KT 4641 10177
WIND...HAIL 60MPH 1.50IN

$$

KINNEY
2 follow-up statements
942 
WWUS53 KBIS 300241
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT FRI JUL 29 2011

NDC037-059-300330-
/O.CON.KBIS.SV.W.0207.000000T0000Z-110730T0330Z/
GRANT ND-MORTON ND-
841 PM MDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON AND
NORTHERN GRANT COUNTIES UNTIL 930 PM MDT/1030 PM CDT/...

AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
MILES NORTH OF HEIL...OR 42 MILES NORTHEAST OF LEMMON...MOVING
NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMONT AROUND 1030 PM CDT.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF HEART 
BUTTE DAM AND MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT 
LAKE TSCHIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THESE STORMS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4697 10155 4665 10095 4627 10174 4643 10203
TIME...MOT...LOC 0239Z 220DEG 21KT 4648 10173
WIND...HAIL 60MPH 1.50IN

$$

VINING
181 
WWUS53 KBIS 300312
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT FRI JUL 29 2011

NDC037-059-300330-
/O.CON.KBIS.SV.W.0207.000000T0000Z-110730T0330Z/
GRANT ND-MORTON ND-
1012 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON AND
NORTH CENTRAL GRANT COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF LARK...OR 33 MILES SOUTHWEST OF BISMARCK...MOVING
NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF MORTON AND
NORTH CENTRAL GRANT COUNTIES.

ANOTHER SEVERE THUNDERSTORM WAS NORTH OF HEART BUTTE DAM...EAST OF 
HIGHWAY 49...AND NEAR THE BORDER OF GRANT AND MORTON COUNTIES. THIS 
STORM WAS MOVING NORTHEAST AT 25 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4665 10183 4697 10155 4665 10095 4642 10143
TIME...MOT...LOC 0309Z 220DEG 21KT 4654 10133
WIND...HAIL 60MPH 1.00IN

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:19 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 29, 5:19 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT FRI JUL 29 2011

.UPDATE...
UPDATE FOR SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION...
SEVERE THUNDERSTORM WATCH NOW IN EFFECT UNTIL 05Z THIS EVENING
ACROSS THE WEST. DEEP LAYER SHEAR IS BORDERLINE...BUT LAPSE RATES
ARE QUITE STEEP...AOA 8C/KM. LARGE HAIL OF GOLFBALL SIZE OR BIGGER
WILL BE THE MAIN THREAT...ALTHOUGH THERE IS PLENTY OF DOWNDRAFT
CAPE AND A FEW STRONG WIND GUSTS MAY OCCUR AS WELL.

&&

.AVIATION...
HANDLED OVERNIGHT CONVECTION WITH VCTS AND CB GROUPS...AS
CONFIDENCE IS LOW IN ANY ONE PARTICULAR TAF SITE BEING AFFECTED BY
A THUNDERSTORM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WEST UNTIL 05Z.
&&

UPDATE...KINNEY
Hazardous weather outlook, Jul 29, 1:37 PM MDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI JUL 29 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE
ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR
THE SOUTH CENTRAL.

CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF
WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER
EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR
THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR
SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY
SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE
SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA.

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST
THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY
TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT
1-800-247-0212.

HEINERT

In the hours before

Special weather statement, Jul 29, 6:38 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM MDT FRI JUL 29 2011

NDZ041-042-044-300145-
ADAMS-GRANT-HETTINGER-
638 PM MDT FRI JUL 29 2011

...SPECIAL WEATHER STATEMENT...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HETTINGER BY 655 PM MDT...
  HAYNES BY 700 PM MDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Local storm report, Jul 29, 6:39 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             MARMARTH                46.29N 103.92W
07/29/2011  M1.75 INCH       SLOPE              ND   LAW ENFORCEMENT

&&

JVINING
Local storm report, Jul 29, 6:56 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             8 ENE MARMARTH          46.34N 103.77W
07/29/2011  M0.75 INCH       SLOPE              ND   EMERGENCY MNGR

&&

LHUBER
Special weather statement, Jul 29, 7:00 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT FRI JUL 29 2011

NDZ041-042-044-300200-
ADAMS-GRANT-HETTINGER-
700 PM MDT FRI JUL 29 2011

...SPECIAL WEATHER STATEMENT...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAMS COUNTY...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS AROUND 50 MPH ARE EXPECTED...ALONG
WITH A BRIEF HEAVY DOWNPOUR.

* THE THUNDERSTORM WILL BE NEAR...
  BENTLEY AND BURT BY 745 PM MDT...
  NEW LEIPZIG BY 755 PM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Local storm report, Jul 29, 7:15 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             10 W RHAME              46.23N 103.86W
07/29/2011  M2.50 INCH       BOWMAN             ND   EMERGENCY MNGR

            RELAYED BY BOWMAN EM...GOLFBALL TO TENNIS BALL SIZED
            HAIL... LASTED ABOUT 10 MINUTES...

&&

LHUBER
Special weather statement, Jul 29, 7:46 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT FRI JUL 29 2011

NDZ042-044-045-300245-
ADAMS-GRANT-SIOUX-
746 PM MDT FRI JUL 29 2011

...SPECIAL WEATHER STATEMENT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN GRANT COUNTY...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  HEIL...               LEITH...              CARSON...
  ST. GERTRUDE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:30 PM MDTSevere Thunderstorm WarningBISBowman, Slope60 min
Jul 29, 7:39 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Jul 29, 8:58 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie62 min
Jul 29, 9:26 PM MDTSevere Thunderstorm WarningBISMorton, Oliver45 min
Jul 29, 9:41 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Ward64 min
Jul 29, 9:47 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 29, 10:06 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver54 min
Jul 29, 10:33 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder57 min
Jul 29, 10:43 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark29 min
Jul 29, 11:03 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry27 min
Jul 29, 11:09 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells51 min
Jul 29, 11:16 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman44 min
Jul 29, 11:27 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells31 min
Jul 29, 11:53 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells67 min
Jul 30, 1:34 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jul 30, 1:48 AM MDTAreal Flood AdvisoryBISBurleigh, Morton, Oliver3 hr
Jul 30, 2:08 AM MDTFlash Flood WarningBISBurleigh, Morton6 hr
Jul 30, 2:24 AM MDTSevere Thunderstorm WarningBISBurleigh66 min
Jul 30, 3:05 AM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Stutsman55 min
Jul 30, 3:42 AM MDTFlash Flood WarningBISEmmons, Logan6 hr
Jul 30, 3:45 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan60 min
Jul 30, 4:32 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jul 30, 8:19 AM MDTAreal Flood AdvisoryBISBurleigh, Morton3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.